Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 22, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 13, 2021, 6:29 PM CDT for Dickinson County, Iron County, Michigan. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2021, 6:29 PM CDT (23:29 UTC)
- Expired
- Jun 13, 2021, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickinson County, MI, Iron County, MI
The radar
The Marquette radar (KMQT), 76 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:34 PM CDT | HAIL 0.25 | 1 W Iron Mountain, MI | PEA SIZED HAIL COVERING THE GROUND AND 44 MPH WIND GUST MEASURED ON HANDHELD METER. |
| Jun 13, 6:40 PM CDT | HAIL 0.25 | Bewabic State Park, MI | BEWABIC STATE PARK REPORTED A GOOD BIT OF PEA SIZED HAIL. |
| Jun 13, 6:55 PM CDT | HAIL 0.5 | 2 Ese Kingsford, MI | TRAINED SPOTTERED CALLED FROM KINGSFORD SAYING THERE WAS A LOT OF MARBLE SIZED HAIL. ESTIMATED WINDS TO BE AROUND 25 MPH. |
| Jun 13, 6:56 PM CDT | HAIL 0.5 | 1 Wnw Quinnesec, MI | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| Jun 13, 7:00 PM CDT | HAIL 0.5 | 2 S Norway, MI | TRAINED SPOTTER SOUTH OF NORWAY CALLED REPORTING A LOT OF PEA SIZED HAIL. ESTIMATED WINDS ABOUT 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757
WUUS53 KMQT 132329
SVRMQT
MIC043-071-140000-
/O.NEW.KMQT.SV.W.0022.210613T2329Z-210614T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
629 PM CDT Sun Jun 13 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Eastern Iron County in south central Upper Michigan...
Dickinson County in south central Upper Michigan...
* Until 700 PM CDT.
* At 628 PM CDT, a severe thunderstorm was located over Crystal
Falls, moving southeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Channing around 635 PM CDT.
Other locations in the path of this severe thunderstorm include Felch
and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 8796 4579 8800 4579 8811 4582 8814
4587 8807 4596 8819 4599 8849 4602 8851
4602 8860 4599 8863 4603 8875 4640 8836
4628 8811 4625 8811 4625 8804 4604 8761
4592 8761 4589 8770 4582 8770 4572 8778
TIME...MOT...LOC 2328Z 306DEG 53KT 4611 8832
HAIL...<.75IN
WIND...60MPH
$$
JP1 follow-up statement
981
WWUS53 KMQT 132347
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
647 PM CDT Sun Jun 13 2021
MIC043-071-140000-
/O.CON.KMQT.SV.W.0022.000000T0000Z-210614T0000Z/
Iron MI-Dickinson MI-
647 PM CDT Sun Jun 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN IRON AND DICKINSON COUNTIES...
At 646 PM CDT, a severe thunderstorm was located 8 miles north of
Iron Mountain, moving southeast at 60 mph.
HAZARD...60 mph wind gusts and pea sized hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Felch and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 8796 4579 8800 4579 8811 4582 8814
4587 8807 4596 8819 4597 8829 4598 8831
4625 8804 4604 8761 4592 8761 4589 8770
4582 8770 4572 8778
TIME...MOT...LOC 2346Z 306DEG 53KT 4595 8800
HAIL...<.75IN
WIND...60MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:46 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 13, 2:46 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Marquette MI 346 PM EDT Sun Jun 13 2021 .SHORT TERM...(This evening through Monday) Issued at 308 PM EDT SUN JUN 13 2021 Q-vector convergence/WAA and fgen ahead of a vigorous shortwave approaching from northwest Ontario will bring an area of showers into Upper Mi late this afternoon and evening. Some of these showers already working into the far western cwa although drier air in place looks to be eroding the leading edge. Expect this scattered to broken area of showers to work across the fcst area late this afternoon into this evening as the shortwave dives across the area. With fairly dry dewpoints in the 40s, instability for thunder will be very limited so expect only isolated storms at best and nothing organized despite more favorable shear. Given limited moisture, rain amounts should remain blo a quarter inch. As showers exit southeast late evening, skies will clear from the northwest. Look for min temps generally in the upper 40s to lower 50s, coolest interior west. Another shortwave dives down from nw Ontario on Monday, but again given limited moisture and instability, expect only isolated showers mainly south central. Max temps will be generally in the lower to mid 70s with cooler 60s readings along Lake Superior. .LONG TERM...(Monday night through Sunday) Issued at 346 PM EDT SUN JUN 13 2021 Overall, near-normal temperatures and below-normal precipitation can be expected through the longterm period. Troughing across the NE and GL region and deep troughing the PacNW will result in an anomalous ridge building over the inter mtn west. Between these features. the UP will be in predominately NW flow through the week. During the middle of this upcoming week, the PacNW low lifts NE around the ridge, which brings an elongated ridge axis over the UP on Thursday with stronger, warm southerly winds. As the low continues east, it brings a cold front across the UP sometime Friday into Saturday. Models are suggesting it to be noticeably cooler into next weekend, especially along the Superior shoreline. Monday night through Tuesday and Wednesday, cooler 850mb temps and light northerly flow will bring a nice change of pace for folks across the UP as temps will be in the 60s along Superior and mid 70s interior on Tuesday and about 5 degrees warmer across the board on Wednesday. With the cooler, drier air in place, the UP should be in for some cooler nights. Lows into the 30s seem possible for some Tuesday night, though frost seems unlikely at this point. Southerly flow and warming 850mb temps return on Thursday as the ridge axis shifts overhead in response to a stronger low pressure system shifting through Canada. Tighter pressure gradient btwn exiting high pressure system and approaching low pressure system in Canada will bring stronger southerly winds across the UP. This warm up doesn't last too long as the central CONUS falls into broad troughing and a cold front brings cooler weather back into the UP. The next chance for mentionable pcpn will come with this front Thursday night into Friday. For the weekend, models are honing in on a cold front passage and troughing remaining over the GL region after the fropa. This should bring cooler than normal temperatures across UP, especially those along Superior with a breezy, northerly wind. EC and GEM favor these cooler temperatures through the weekend, with the GFS and GEFS mean favoring a cooler Saturday, with a brief warmup on Sunday before another colder shot moves in to start the next week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 150 PM EDT SUN JUN 13 2021 VFR conditions should prevail for all terminals through the forecast period. However, mid clouds will thicken and lower this afternoon and evening with some rain showers moving in. There is a small potential for MVFR vsby if a heavier rain showers moves over. A thunderstorm is also possible but the probability is not high enough to include in the TAF. Expect clearing again late tonight and Monday morning as drier air works in behind the showers. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 308 PM EDT SUN JUN 13 2021 Could be some patchy fog over the Lake tonight with rain showers moving over the area, but don't believe it will be dense. Otherwise, high pressure building into the Upper Lakes winds will be below 20 knots into early Thursday. By late in the week an approaching front will make for a breezier conditions Thursday into Friday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Voss LONG TERM...JAW AVIATION...Voss MARINE...Voss
Hazardous weather outlook, Jun 13, 2:50 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 350 PM EDT Sun Jun 13 2021 MIZ001>007-009>014-084-085-142000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 350 PM EDT Sun Jun 13 2021 /250 PM CDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There's a slight chance of a thunderstorm tonight, mainly in west and central Upper Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-142000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 350 PM EDT Sun Jun 13 2021 /250 PM CDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-142000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 350 PM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There's a slight chance of a thunderstorm tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JAW
In the hours before
Special weather statement, Jun 13, 6:10 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Marquette MI
710 PM EDT Sun Jun 13 2021
MIZ004-010-084-132345-
Baraga MI-Southern Houghton MI-Iron MI-
710 PM EDT Sun Jun 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR IRON AND SOUTHWESTERN BARAGA
COUNTIES UNTIL 745 PM EDT/645 PM CDT/...
At 709 PM EDT/609 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Amasa, or 12 miles north of Iron River,
moving southeast at 60 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Amasa, U.S. 141 between
Covington and Amasa, Gaastra, Alpha, Way Dam, Bewabic State Park,
Gibbs City and Mineral Hills.
LAT...LON 4599 8845 4600 8846 4600 8848 4625 8892
4654 8867 4628 8811 4618 8811 4597 8834
4599 8837 4598 8842
TIME...MOT...LOC 2309Z 306DEG 53KT 4627 8862
JPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:58 PM CDT | Special Marine Warning | MQT | 32 min | |
| Jun 13, 5:08 PM CDT | Special Marine Warning | MQT | 37 min | |
| Jun 13, 6:10 PM CDT | Special Weather Statement | MQT | Iron | 35 min |
| Jun 13, 6:49 PM CDT | Special Weather Statement | MQT | Iron | 26 min |
| Jun 13, 6:58 PM CDT | Special Weather Statement | MQT | Dickinson | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.